Patient Education Blog

Children and Blood Thinners

Dr. Anjali Sharathkumar, Chicago, writes…

Can children be treated with blood thinners?

Yes.  Children can develop blood clots and require treatment with blood thinner.  Additionally, children with complex congenital heart diseases require blood thinner medications to prevent clotting of cardiac shunts or mechanical heart valves.

Which blood thinners are commonly used in children?

Low Molecular Weight heparin (LMWH; drug names: Lovenox®/enoxaparin; Fragmin®/dalteparin; Innohep®/tinzaparin) and warfarin (Coumadin®, Jantoven®) are commonly used blood thinners in children.  Quite often children with complex congenital heart diseases are treated with antiplatelet drugs like aspirin.

How are these medications given to children?

LMWH is given as injections while warfarin is given by mouth.  LMWH is generally given as twice daily injections into the fat tissue of the skin (subcutaneous = s.c.).  Since it is challenging and painful to give two shots a day, we recommend using Insuflon® catheters (ports).  These catheters are inserted in the subcutaneous tissue and multiple daily injections can be given through these catheters.

Warfarin comes in tablet forms and pharmacies can dispense it in liquid form. Families or health care providers will have to request their pharmacies to dispense it in liquid form.

Who gives LMWH shots to infants or children?

Generally we teach a child’s health care giver to learn about subcutaneous injections. We also teach them about following sterile techniques, drawing appropriate amount of LMWH from the vial, appropriate technique to inject the drug and technique to change the subcutaneous port at home.

What complications should one expect from  injections of LMWH?

Local bruising or small hematomas can occur at the injection site. We ask to put pressure onto the injection site after every shot.  Sometimes children experience “stinging” pain after the LMWH injection. It is related to the substance in the medication (diluent) that stabilized the LMWH. The intensity of pain can be compared to an “ant bite”. Our experience is that children get used to it and tolerate this pain.  Sometimes local application of ice helps to reduce the pain.

What precautions should one take if the infant or child is on warfarin?

Warfarin interacts with vitamin K. Therefore, it is extremely important to maintain stable intake of vitamin K containing food items.  Growing children do require vitamin K for their bone development and we DO NOT limit their diet. Quite often families are focused on limiting the intake of vitamin K containing diet, specifically broccoli, spinach etc. to prevent “messing up” of warfarin therapy. We suggest that you should NOT restrict these foods but “KEEP THE AMOUNT CONSTANT”, regardless of amount. Your healthcare professional can easily adjust the dose of your child’s warfarin.

Should one stop breast-feeding if mom is on warfarin?

No.  Only minimal amounts (<25 ngm/mL) of warfarin pass from the mother into the breast milk.  The American Academy of Pediatrics Committee on Drugs supports breastfeeding for women who take warfarin.

 Should mom stop breast-feeding if her infant is on warfarin?

No. However, breast-fed infants who are on warfarin can have significant problems keeping their blood adequately “thin” with warfarin. The primary reason is that breast milk contains very scanty amounts of vitamin K. Although it is enough for growth and development of the infant, it makes infants susceptible to action of warfarin and their blood can become excessively thin. Furthermore, maintaining constant intake of breast-milk is challenging as the intake of breast-milk varies on daily basis. As a result vitamin K intake varies on daily basis. To avoid this problem, we suggest giving the infant a constant amount of supplemental formula feed (1 to 2 ounces daily). Since formula feeds contain 100 times more vitamin K compared to breast milk, it overcomes the sensitivity towards “low vitamin K intake” and stabilizes the blood-thinning effect of warfarin.

Should breast-feeding mom’s express their breast milk and measure its amount so that the infant on warfarin gets similar amounts of vitamin K every day?

No. Maintaining constant intake of formula is more important. Above all, latching on the breast is important for infant-mother bonding and should not be interrupted.  We also do not recommend limiting vitamin K containing foods in the mother’s diet.

Do we need to limit the day-to-day activity of  a child to reduce bleeding risk?

No. For infants who are learning to crawl and walk, it is extremely difficult to prevent falls and restrict their activities. We encourage families to make their house environment child-safe. It means putting carpets where have hard wood flooring, avoiding pointed objects in the house, buying soft toys, wearing full pants and shirts, stitching additional padding over knees and elbows if the infant is crawling.  Some families buy soft helmets to prevent head trauma. Although we do not specifically recommend it, we do not discourage it either. This choice depends on a family’s comfort level. Older children should wear helmets while biking and appropriate protective objects to prevent trauma during sports.  We strongly discourage contact sports while on blood thinners. We discourage football, hockey, karate and competitive basketball.

We recommend the National Hemophilia Federation website for more about creating a “child-safe” environment in a child at risk for bleeding. At my center, I send our outreach coordinator to a patient’s home to inspect it and advise about child-proof environment.

What other precautions one should take if one’s child is on a blood thinner?

  • Please inform your health care professional that your child is on a blood thinner prior to prescribing new medications.  Many drugs interact with warfarin and can increase the risk of bleeding.
  • Please use a medical-alert bracelet if your child is of school-going age.
  • Please meet the school-nurse and your child’s teacher and inform them about your child’s medications so that they can avoid contact sports. Ask your healthcare professional to talk with your child’s school and/or daycare staff.
  • All head injuries should be reported to your health care professional.
  • All elective or emergency surgeries should be reported to your health care professional for proper reversal of the effect of blood thinner medication and reducing the risk of bleeding.

 

Author:  Anjali A. Sharathkumar, MD, MS; Medical Director of Hemophilia and Thrombophilia Program, Ann & Robert H. Lurie Children’s Hospital of Chicago Northwestern University Feinberg School of Medicine; 225 East Chicago Avenue, Box 30, Chicago, Illinois 60611-2605. www.luriechildrens.org

Support Forum: Share your experience and post questions, comments, or answers on the Clot Connect Forum (link here).

Disclosures:  I have no financial disclosures relevant to this post.

Last updated:  July 4th, 2012

 

 

Tags: , , ,

Comments are closed.